Pennsylvania, 2025

Flash Flooding and Hail in Pennsylvania, July 16, 2025

July 16, 2025 · NWS PBZ · 17 events in 4 counties and zones

A crossing cold front and weak shortwave passage spawned of scattered clusters of thunderstorms in an environment with 1500-2000 J/kg MLCAPE, >1000 J/Kg DCAPE, and weak deep layer shear. Some storms were severe with damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A crossing cold front and weak shortwave passage spawned of scattered clusters of thunderstorms in an environment with 1500-2000 J/kg MLCAPE, >1000 J/Kg DCAPE, and weak deep layer shear. Some storms were severe with damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 1:35 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 16, 1:35 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
235 PM EDT Wed Jul 16 2025

.SYNOPSIS...
Warm, moist airmass in place will keep chances for showers and
thunderstorms in the forecast through much of the weekend. The
risk for localized flooding continues particularly with daily
rounds of heavy rain possible over the same area.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Slight Risk outlook for excessive rainfall today, but
  confidence is low on a widespread flooding event
- Marginal Risk outlook for damaging wet microbursts during the
  afternoon to early evening
---------------------------------------------------------------

Showers and thunderstorms will continue to increase in coverage
as a mid-upper level shortwave approaches the region. While
there is a marginal severe threat (that will be mentioned below)
the bigger concern will be heavy rainfall through this evening
as PWAT values are projected to increase to near 2", which is
above the climatological max. Warm cloud depths are also
exceeding 11kft, further supporting efficient rainfall. The
latest Hi res guidance does suggest rates reaching 1-2 inches
per hour with some instances exceeding 3 inches/hr as noted in
the previous discussion. The atmospheric parameters support the
slight risk of excessive rainfall as noted by WPC. The one
factor in consideration for flash flood threat is residence time
with storms expected to be moving in the mean 20kt flow. That
being said, if cells move over the same area, the flash flood
threat will increase particularly in urban locations where
flash flood guidance is lower. At this time, with instances of
flash flooding considered to be widely scattered with
probabilities of exceeding 1hr/3hr FFG generally under 30% in a
25mi radius have opted to hold off on a Flash Flood Watch.

As noted above, there is a marginal risk for strong/severe storms
with gusty wind being the primary threat. This is due to the
presence of some shear but with a mostly moist column will be the
result of water loading from the heavy rain.

Areal coverage of thunderstorms will lower with the loss of diurnal
heating but the continued passage of the shortwave will allow for
heavy rain showers and isolated thunderstorms to continue (mainly
across western PA and northern WV) through about 06z (2am).

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
KEY MESSAGES:

- Flash flood potential continues with showers and thunderstorms
  favoring the southern half of forecast area.
- Some uncertainty in boundary placement which will impact
  coverage of thunderstorms.

----------------------------------------------------------------

The shortwave train continues with a second wave, currently back
in IA moving over the lower Great Lakes overnight. This should
help push a boundary south over the region for the day on
Thursday but there remains some slight differences in it's
location which could have influence on convective initiation for
the afternoon. Some model members push the boundary further
south toward the southern PA/WV border while others keep it
further north. Still others initiate some convection of the lake
breeze so opted to not make too many wholesale changes in the
NBM PoPs based on these scenarios.

Conditions tomorrow will be much like they are today, with
PWATs expected to remain high for the time of the year. Wind
field will be slightly more zonal/unidirectional which could
support training/backbuilding storms. With some uncertainty in
coverage, the risk for excessive rainfall was kept at a marginal
risk, but still supports the isolated threat for flash flooding,
particularly in any location that receives heavy rain today.

With more dry air aloft tomorrow, there remains the potential
for some storms to produce strong/severe storms as well.

Storm coverage and threat potential Friday is likely to be
dependent on the positioning of the stalled boundary as another
shortwave within quasi-zonal flow traverses the region.
Ensembles favor areas along and south of I-70 for another round
of afternoon to evening showers/thunderstorms. The environment
will remain moist (75-90th percentile PWATs) and marginally
unstable (1000 J/kg SBCAPE) that supports higher rainfall rates
and localized flash flooding. An influx of convective modeling
in the next day may further push this axis south and limit
precipitation potential in the area. The post-frontal
environmental for areas north of the boundary is expected to be
more seasonable with near average temperature and lower daytime
humidities.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Ensembles trending toward continuing the active weather
  pattern Saturday into next week.
- Flood and severe potential remain highly uncertain and is
  likely largely predicated on prior days outcomes.
-------------------------------------------------------------------

The initially advertised reprieve Saturday is seemingly
vanishing as ensemble models continue to trend toward
maintaining the active weather pattern for the Upper Ohio River
Valley. Saturday into Sunday weather will be driven by shortwave
movement within increasingly northwest flow as ridging attempts
to build over the southern Great Plains. This could lift the
previously stalled boundary slightly northward to help foster
convection while it aligns parallel to the upper flow; combined
with PWATs trending back toward/above the 90th percentile, flash
flooding will be a potential concern pending finer resolution of
mesoscale features closer to the event.

Early next week appears to feature additional shortwave movement
over the ridge top as it slides toward the lower Ohio River
Valley, putting the forecast area in the NE ridge quadrant.
Again, pending finer details, this pattern will be conducive to
shortwave driven thunderstorms within an environment that may
support severe and flooding hazards.

This long range forecast is bound to fluctuate more from current
depictions as convective evolutions from one day to the next is
also likely to shape storm potential/coverage/timing and more.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Expect numerous showers and thunderstorms to continue to cross
the area through early evening, as a shortwave trough and
surface warm front crosses the region. Maintained MVFR
restrictions for now, though with high precipitable water
efficient rain producing storms could result in localized IFR
conditions. Will include this potential as storm location
becomes more certain.

Showers and thunderstorms should wane this evening as the
shortwave begins to exit, and diurnal instability diminishes.
MVFR to IFR stratus is expected to develop overnight with low
level moisture in place. Additional showers and thunderstorms
are expected Thursday afternoon as the surface boundary drifts
back south across the region.

Outlook...
Daily shower and thunderstorm chances are expected to
continue through the weekend, especially in the
afternoons/evenings, as a front becomes quasi-stationary and
drifts across the region. Fog and stratus is also possible each
morning, especially where rain fell the previous day.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...34
NEAR TERM...34
SHORT TERM...34
LONG TERM...Frazier
AVIATION...WM
Hazardous weather outlook, Jul 16, 12:52 AM EST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
152 AM EDT Wed Jul 16 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-170600-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
152 AM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms through tonight can produce
heavy rain that may result in flash flooding. If confidence increases
in an area more likely to see flooding, a Flood Watch may be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms are possible through
early next week may pose varying risk levels of flooding. Continue to
monitor the latest outlooks as impact potential could change based on
previous days outcomes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 5 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Allegheny

When
July 16, 2:43 PM EST to 3:45 PM EST
Where
Allegheny County, 0.72 mi NW of Whitaker to 0.71 mi NNW of Whitaker
Cause
Heavy Rain
Reported by
Public
Coordinates
40.407, -79.890

Report of flooding across River Road.

Flash Flood, Butler

When
July 16, 2:56 PM EST to 6:00 PM EST
Where
Butler County, 0.27 mi ENE of Zelienople to 0.29 mi ENE of Zelienople
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.802, -80.125

Report of basement flooding along German Street near Spring Street.

Flash Flood, Allegheny

When
July 16, 3:02 PM EST to 4:32 PM EST
Where
Allegheny County, 0.52 mi W of (Agc)allegheny Co Ar to 0.54 mi W of (Agc)allegheny Co Ar
Cause
Heavy Rain
Reported by
Public
Coordinates
40.349, -79.940

Greater than a foot of water was reported to be flowing over Lebanon Church Road at the intersection with PA Route 885.

Flash Flood, Butler

When
July 16, 3:02 PM EST to 6:00 PM EST
Where
Butler County, 0.71 mi SSW of Highfield to 0.82 mi S of Highfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.840, -79.975

Report of basement flooding along Cupps Road near Sahara Drive.

Flash Flood, Westmoreland

When
July 16, 3:15 PM EST to 3:45 PM EST
Where
Westmoreland County, Gosser Hill to 0.14 mi SSW of Gosser Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
40.620, -79.600

Hyde Park Road closed near Alice Lane and Lilian Road due to flooding.

Thunderstorm Wind, Westmoreland

When
July 16, 3:27 PM EST to 4:01 PM EST
Where
Westmoreland County, 1.07 mi WSW of Shieldsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.397, -79.450

Report of a tree down near US-22.

Flash Flood, Mercer

When
July 16, 3:30 PM EST to 4:52 PM EST
Where
Mercer County, 1.79 mi SW of Centertown to 2.01 mi SW of Centertown
Cause
Heavy Rain
Reported by
Public
Coordinates
41.213, -80.076

Report of flooding with water over the roadway at the intersection of Route 173 and Elliott Road resulting in closure of Route 173.

Hail, Allegheny

When
July 16, 5:20 PM EST
Where
Allegheny County, 0.58 mi N of Bakerstown Station
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.658, -79.968

Flash Flood, Allegheny

When
July 16, 5:46 PM EST to 9:15 PM EST
Where
Allegheny County, 0.95 mi W of Bakerstown to 0.96 mi NNW of Bakerstown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.651, -79.938

Report of a foot of water over the road at the intersection of Bakerstown Road and Route 8 resulting in closure of Bakerstown Road. This extends about a half of a mile down the road on Bakerstown Road.

Thunderstorm Wind, Westmoreland

When
July 16, 6:01 PM EST
Where
Westmoreland County, 1.47 mi E of Kinlock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.553, -79.702

Report of a tree down on Mcintyre Lane.

Thunderstorm Wind, Butler

When
July 16, 6:20 PM EST
Where
Butler County, 1.39 mi WSW of Cooperstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.713, -79.945

Report of tree down on wires on Forsythe Road.

Thunderstorm Wind, Butler

When
July 16, 6:36 PM EST
Where
Butler County, 0.18 mi E of Silverville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.700, -79.717

Tree down blocking Monroe Road.

Thunderstorm Wind, Allegheny

When
July 16, 6:54 PM EST
Where
Allegheny County, 0.7 mi NNW of Mc Kees Rocks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.479, -80.085

Report of large limbs snapped which damaged a car on Haines Avenue.

Flash Flood, Allegheny

When
July 16, 7:00 PM EST to 9:15 PM EST
Where
Allegheny County, 1.48 mi NW of Tarentum to 1.47 mi NW of Tarentum
Cause
Heavy Rain
Reported by
Public
Coordinates
40.616, -79.789

Report of 6 to 9 inches of water flowing over Days Run Road as Days Run Creek is out of its banks.

Flash Flood, Butler

When
July 16, 7:08 PM EST to 8:45 PM EST
Where
Butler County, 0.52 mi W of Callery to 0.43 mi W of Callery
Cause
Heavy Rain
Reported by
Public
Coordinates
40.730, -80.060

Report of Wolfe Run Creek out of its banks resulting in flooding on Wolfe Run Road.

Flash Flood, Butler

When
July 16, 7:30 PM EST to 8:35 PM EST
Where
Butler County, 1.01 mi W of Ogle to 1.05 mi W of Ogle
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.700, -80.119

Report with photo of Brush Creek overspilling its banks onto Rochester Road near Interstate 76.

Flash Flood, Allegheny

When
July 16, 8:35 PM EST to 9:45 PM EST
Where
Allegheny County, 0.77 mi ENE of Clairton to 0.82 mi ENE of Clairton
Cause
Heavy Rain
Reported by
Public
Coordinates
40.304, -79.886

Report stating that North 3rd Street is flooded and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274628, 1274631, 1274632, 1274636, 1274640, 1278109, 1274644, 1280538, 1274651, 1278110, 1278111, 1278121, 1278196, 1274653, 1274652, 1274662, 1278106.